OSA's Digital Library

Journal of the Optical Society of America B

Journal of the Optical Society of America B

| OPTICAL PHYSICS

  • Vol. 19, Iss. 3 — Mar. 1, 2002
  • pp: 461–469

Self-similar propagation of parabolic pulses in normal-dispersion fiber amplifiers

V. I. Kruglov, A. C. Peacock, J. D. Harvey, and J. M. Dudley  »View Author Affiliations


JOSA B, Vol. 19, Issue 3, pp. 461-469 (2002)
http://dx.doi.org/10.1364/JOSAB.19.000461


View Full Text Article

Acrobat PDF (197 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

Pulse propagation in high-gain optical fiber amplifiers with normal group-velocity dispersion has been studied by self-similarity analysis of the nonlinear Schrödinger equation with gain. For an amplifier with a constant distributed gain, an exact asymptotic solution has been found that corresponds to a linearly chirped parabolic pulse that propagates self-similarly in the amplifier, subject to simple scaling rules. The evolution of an arbitrary input pulse to an asymptotic solution is associated with the development of low-amplitude wings on the parabolic pulse whose functional form has also been found by means of self-similarity analysis. These theoretical results have been confirmed with numerical simulations. A series of guidelines for the practical design of fiber amplifiers to operate in the asymptotic parabolic pulse regime has also been developed.

© 2002 Optical Society of America

OCIS Codes
(060.2320) Fiber optics and optical communications : Fiber optics amplifiers and oscillators
(060.5530) Fiber optics and optical communications : Pulse propagation and temporal solitons
(190.4370) Nonlinear optics : Nonlinear optics, fibers

Citation
V. I. Kruglov, A. C. Peacock, J. D. Harvey, and J. M. Dudley, "Self-similar propagation of parabolic pulses in normal-dispersion fiber amplifiers," J. Opt. Soc. Am. B 19, 461-469 (2002)
http://www.opticsinfobase.org/josab/abstract.cfm?URI=josab-19-3-461


Sort:  Author  |  Year  |  Journal  |  Reset

References

  1. G. I. Barenblatt, Scaling, Self-similarity, and Intermediate Asymptotics (Cambridge U. Press, Cambridge, 1996).
  2. A. A. Afanas’ev, V. I. Kruglov, B. A. Samson, R. Jakyte, and V. M. Volkov, “Self-action of counterpropagating axially symmetric light beams in a transparent cubic-nonlinearity medium,” J. Mod. Opt. 38, 1189–1202 (1991).
  3. S. An and J. E. Sipe, “Universality in the dynamics of phase grating formation in optical fiber,” Opt. Lett. 16, 1478–1480 (1991).
  4. C. R. Menyuk, D. Levi, and P. Winternitz, “Self-similarity in transient stimulated Raman scattering,” Phys. Rev. Lett. 69, 3048–3051 (1992).
  5. T. M. Monro, P. D. Millar, L. Poladian, and C. M. de Sterke, “Self-similar evolution of self-written waveguides,” Opt. Lett. 23, 268–270 (1998).
  6. M. Soljacic, M. Segev, and C. R. Menyuk, “Self-similarity and fractals in soliton-supporting systems,” Phys. Rev. E 61, R1048–R1051 (2000).
  7. S. Sears, M. Soljacic, M. Segev, D. Krylov, and K. Bergman, “Cantor set fractals from solitons,” Phys. Rev. Lett. 84, 1902–1905 (2000).
  8. M. E. Fermann, V. I. Kruglov, B. C. Thomsen, J. M. Dudley, and J. D. Harvey, “Self-similar propagation and amplification of parabolic pulses in optical fibers,” Phys. Rev. Lett. 84, 6010–6013 (2000).
  9. V. I. Kruglov, A. C. Peacock, J. M. Dudley, and J. D. Harvey, “Self-similar propagation of high-power parabolic pulses in optical fiber amplifiers,” Opt. Lett. 25, 1753–1755 (2000).
  10. D. Anderson, M. Desaix, M. Karlsson, M. Lisak, and M. L. Quiroga-Teixeiro, “Wave-breaking-free pulses in nonlinear-optical fibers,” J. Opt. Soc. Am. B 10, 1185–1190 (1993).
  11. K. Tamura and M. Nakazawa, “Pulse compression by nonlinear pulse evolution with reduced optical wave breaking in erbium-doped fiber amplifiers,” Opt. Lett. 21, 68–70 (1996).
  12. A. Galvanauskas and M. E. Fermann, “13-W average power ultrafast fiber laser,” in Conference on Lasers and Electro-Optics, Vol. 39 of OSA Trends in Optics and Photonics Series (Optical Society of America, Washington, D.C., 2000), paper CPD3–1.
  13. P. J. Olver, Applications of Lie Groups to Differential Equations, 2nd ed. (Springer-Verlag, New York, 1993).
  14. F. W. J. Olver, Asymptotics and Special Functions (Academic, Orlando, Fla. 1974).
  15. M. Abramowitz and I. Stegun, Handbook of Mathematical Functions (Dover, New York, 1964).
  16. V. I. Kruglov, A. C. Peacock, J. M. Dudley, and J. D. Harvey, “Stability of asymptotic parabolic pulse solutions to the nonlinear Schrödinger equation with gain,” to be submitted to Opt. Commun.

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited